Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 87, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 9, 2004, 12:56 PM EDT for Calhoun County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2004, 12:56 PM EDT (16:56 UTC)
- Expired
- Jun 9, 2004, 1:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 89 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 12:35 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1547 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
728
WUUS53 KGRR 091656
SVRGRR
MIC025-091730-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1256 PM EDT WED JUN 9 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 130 PM EDT
* AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 2 MILES SOUTH OF LEE CENTER TO 5
MILES WEST OF BENTLEYS CORNERS...MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ALBION LANDING...DUCK LAKE...CLARENDON...BENTLEYS CORNERS AROUND
105 PM EDT
CONDIT...BABCOCK...HOMER...ALBION AROUND 110 PM EDT
HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER
THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4230 8500 4242 8496 4242 8473 4215 8473
4209 8472 4209 8506
$$
IOD RGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:25 AM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 9, 11:25 AM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1125 AM EDT WED JUN 9 2004 .UPDATE... FRONTAL BOUNDARY CURRENTLY EXTENDS FROM THE SAGINAW BAY...WSW TO NEAR MUSKEGON AND MILWAUKEE...AND IS MOVING SLOWLY SOUTH. A GOOD DEAL OF SFC HEATING HAS BEEN OCCURRING THIS MORNING SOUTH OF THE FRONT... AND EXTREME INSTABILITY HAS DEVELOPED WITH CAPES OF 3500-4000 J/KG. CELLS COMING EAST FROM SRN LAKE MICHIGAN WILL BE TAPPING INTO THIS INSTABILITY...SO THESE COULD REALLY TAKE OFF QUICK. THIS ACTIVITY APPEARS TO BE RELATED TO A SHORTWAVE MOVING NE FROM SE IOWA/WRN IL... SO SRN LWR MI WILL BE IN AREA OF DECENT PVA THROUGH THE AFTERNOON. WIND FIELDS ALOFT ARE NOT PARTICULARLY IMPRESSIVE (ONLY 30 KTS AT 500 MB) AND FREEZING LEVELS ARE QUITE HIGH (13,500 FT)... BUT STILL CANT RULE OUT A FEW SVR CELLS GIVEN DEGREE OF INSTABILITY THAT IS IN PLACE. OBVIOUSLY HEAVY RAINFALL ALSO REMAINS A CONCERN WITH PWATS OVER 1.5 INCHES. HAVE CONTINUED THE FLOOD WARNING FOR MASON COUNTY DESPITE FACT THAT HEAVY RAIN HAS ENDED. CALLS TO THE COUNTY INDICATE THAT FLOODING IS STILL OCCURRING WITH MANY ROADS UNDER WATER (SEE LATEST FLWGRR). FORTUNATELY IT LOOKS LIKE ANY HEAVY RAIN THAT DEVELOPS THIS AFTERNOON/TONIGHT WILL BE IN THE SRN CWFA CLOSER TO THE SFC FNT. && .GRR...NONE && MEADE
Hazardous weather outlook, Jun 9, 11:58 AM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1158 AM EDT WED JUN 9 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1158 AM EDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT ACROSS MOST OF SOUTHWEST LOWER MICHIGAN. HAIL OF UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. A COLD FRONT MOVING SLOWLY SOUTH FROM CENTRAL LOWER MICHIGAN WILL INTERACT WITH AN EXTREMELY MOIST AND UNSTABLE AIR MASS. STORM MOVEMENT WILL BE EAST AT 25 TO 30 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE THIS AFTERNOON AND TONIGHT. FLOODING CONTINUES IN MASON COUNTY WHERE 3 TO 5 INCHES OF RAIN FELL LAST NIGHT. SIMILAR LOCALIZED RAINFALL AMOUNTS ARE POSSIBLE TONIGHT...PARTICULARLY SOUTH OF INTERSTATE 96 CLOSE TO THE FRONTAL BOUNDARY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE FRONTAL BOUNDARY WILL REMAIN IN THE AREA THROUGH THE WEEKEND...WITH THUNDERSTORMS IN THE FORECAST RIGHT THROUGH MONDAY. THE ACTIVE WEATHER PATTERN WILL CONTINUE...WITH FLOODING A CONTINUE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. MEADE
In the hours before
Special weather statement, Jun 9, 12:39 PM EDT, 17 minutes before
MIZ045-046-051-052-058-059-065>067-073-074-092200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1239 PM EDT WED JUN 9 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 600 PM EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN CENTRAL MICHIGAN
ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
IN SOUTHWEST MICHIGAN
BARRY
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MEADEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:57 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm, Newaygo | 63 min |
| Jun 9, 1:12 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 48 min |
| Jun 9, 2:02 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 28 min |
| Jun 9, 3:27 AM EDT | Special Marine Warning | GRR | 78 min | |
| Jun 9, 3:27 AM EDT | Special Marine Warning | GRR | 78 min | |
| Jun 9, 3:42 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 63 min |
| Jun 9, 12:45 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 60 min |
| Jun 9, 1:17 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 28 min |
| Jun 9, 1:21 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 54 min |
| Jun 9, 1:39 PM EDT | Tornado Warning | GRR | Jackson | 36 min |
| Jun 9, 1:42 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 33 min |
| Jun 9, 2:31 PM EDT | Tornado Warning | GRR | Gratiot | 44 min |
| Jun 9, 3:38 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.